Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 358, NWS Birmingham, AL

June 19, 2003Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 19, 2003, 4:35 PM CDT for Lee County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 4:35 PM CDT (21:35 UTC)
Expired
Jun 19, 2003, 5:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 192135
SVRBHM
ALC081-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF AUBURN...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OPELIKA...
SALEM AND AUBURN.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3269 8564 3254 8555 3249 8510 3274 8516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU JUN 19 2003

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY
DURING THE EVENING.  SOME COULD BE STRONG UNTIL THE SUN SETS. THEY
SHOULD DEVELOP AGAIN FRIDAY AS A FRONT MOVES SOUTH ACROSS THE AREA...
BUT STORMS SHOULD BE LESS NUMEROUS THAN THE PAST FEW DAYS...
ESPECIALLY ACROSS OUR NORTHERN COUNTIES AS DRIER AIR SPREADS SOUTH.
THE FRONT...BY DEFINITION A COLD FRONT...IS EXPECTED TO PUSH THROUGH
THE ENTIRE FORECAST AREA. DRIER AND STABLE AIR FLOWS INTO THE REGION
THROUGH THE WEEKEND...AS A LARGE SURFACE HIGH DROPS SOUTH FROM CANADA
AND BUILDS INTO THE SOUTHEAST. FRONTS USUALLY HAVE TROUBLE GETTING
THIS FAR SOUTH THIS TIME OF YEAR...BUT IT WILL BE HELPED ALONG BY A
GOOD NORTHWEST UPPER FLOW THAT DEVELOPS AS A DEEP UPPER LOW DEVELOPS
OVER THE EASTERN US THEN MOVES OFF THE MID ATLANTIC COAST. WE SHOULD
GET BACK INTO A SUMMER PATTERN NEXT WEEK AS MOISTURE GRADUALLY
RETURNS. LOW TEMPERATURES WILL DROP WELL INTO THE 60S OVER THE
WEEKEND AND MAYBE EVEN UPPER 50S SOME SPOTS...THEN REBOUND NEXT WEEK
AS A THE HIGH MOVES EAST AND A SOUTHERLY FLOW RETURNS.

.PRELIMINARY NUMBERS...
BHM 69 86 62 88 64 / 40 30 00 00
MGM 72 89 67 91 67 / 40 40 00 00

.BHM...NONE.
Hazardous weather outlook, Jun 19, 1:30 PM CDT, 3 hours 5 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

EVEN THOUGH WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST
SEVERAL DAYS...CHANGES WILL BE ON THE WAY.  A FRONT LOCATED
ACROSS CENTRAL TENNESSEE WILL BEGIN TO SLOWLY MOVE SOUTHWARD INTO
ALABAMA.  OUT AHEAD OF THIS FRONT...WEAK SURFACE BOUNDARIES REMAIN
FROM SOME OF OUR PREVIOUS DAYS THUNDERSTORMS.  SCATTERED SHOWERS AND
THUNDERSTORM WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EVENING HOURS.  THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 19, 12:07 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 AM    CENTRE                    AL   WIND DAMAGE
06/19/03   CHEROKEE                       POWER LINES WERE BOWN
                                          DOWN IN CENTRE.
Local storm report, Jun 19, 12:07 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 AM    CENTRE                    AL   WIND DAMAGE
06/19/03   CHEROKEE                       POWER LINES WERE BLOWN
                                          DOWN IN CENTRE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:30 PM CDTFlash Flood WarningBMXLowndes2 hr
Jun 19, 12:55 AM CDTFlash Flood WarningBMXLowndes3 hr
Jun 19, 2:26 AM CDTFlash Flood WarningBMXPike4 hr
Jun 19, 7:16 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa29 min
Jun 19, 11:46 AM CDTSevere Thunderstorm WarningBMXCherokee44 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.